Tornadoes · United States · Illinois · 2023
EF1 tornado, Maroa, Illinois, January 3, 2023
This EF1 tornado ran 0.9 miles across Macon County on January 3, 2023, touching down at 4:35 PM CST and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 3, 2023
- Touchdown
- 4:35 PM CST (22:35 UTC)
- Lifted
- 4:38 PM CST (22:38 UTC)
- On the ground
- 3 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Macon County
- Touchdown point
- 40.037, -88.971
- Lift-off point
- 40.046, -88.960
- Record number
- 2301031635-01
The damage survey
15 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Grain bin blown onto highway edge
- Greater than 40% of metal roof panels removed
- Vehicle and cattle trailer flipped. Did not move much from their original position
- farm machinery overturned and power pole leaning
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An area of low pressure tracking northeastward across Iowa pushed a cold front into central Illinois during the afternoon of January 3rd. The arimass ahead of the front became moderately unstable thanks to surface temperatures climbing into the lower to middle 60s and dewpoints hovering near 60 degrees. Given the instability and increasing amounts of deep-layer wind shear in association with a strong upper low approaching from the west, scattered supercell thunderstorms developed along the front during the afternoon. The storms were primarily focused in a corridor from Springfield and Taylorville northeastward to near Champaign. A total of 8 short-lived weak tornadoes touched down within this corridor, with the strongest tornadoes producing EF-1 damage near Maroa and in the Decatur area.
A tornado briefly touched down 3 miles southwest of Maroa along Bearsdale Road just north of School Road at 4:33 PM CST. A power pole and irrigation unit were damaged.
A tornado touched down just west of the intersection of US-51 and Washington Street west of Maroa at 4:35 PM CST. The tornado destroyed a barn and tossed the remains of a grain bin across the highway. A fence was also destroyed just east of US-51 near the end of North Sycamore Street. The tornado dissipated just southwest of the Fourwinds RV dealership about 1 mile north-northwest of Maroa at 4:38 PM CST.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:35 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jan 3, 2:47 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 3, 2:47 PM CST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 247 PM CST Tue Jan 3 2023 .SYNOPSIS... Issued at 243 PM CST Tue Jan 3 2023 Scattered showers and thunderstorms are possible west of I-55 through Tuesday evening. A few storms could be strong to severe. It will be much cooler on Wednesday, with high temperatures returning to near normal, in the upper 30s. Scattered flurries or light snow will be possible Wednesday afternoon through Thursday, primarily north of I-74. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 243 PM CST Tue Jan 3 2023 As of 2PM, visible satellite imagery showed mostly sunny skies across E MO and west-central IL, aside from diurnal cumulus. Records are falling across the area as temperatures soar into the mid-60s. Areas along and east of I-57 were still overcast, but the corridor of clear skies should pivot eastward this afternoon resulting in at least some sun. A dewpoint gradient is present across the CWA, with dewpoints decreasing with westward extent from I-55. Despite the latest RAP mesoanalysis showing 1000 J/kg of uncapped CAPE, vis satellite shows limited vertical extent to any of the diurnal cumulus across our area at the moment. Updrafts look a little more vigorous across SW IL as of 230PM. With sunshine prevailing and a slight increase in upper level forcing expected this afternoon, still anticipate shower/t- storm development within an hour or two. Much of the thinking regarding hazards has not changed since the early morning and mid- morning AFDs. There is a low, but non-zero, tornado potential. RAP analysis is in line with forecast soundings in showing 100+ J/kg of 0-3km CAPE in the vicinity of the sfc boundary, but the low-level wind profile appears largely unidirectional, with the KILX VWP hodograph showing no curvature and RAP analysis showing less than 100 m2/s2 SRH in the lowest kilometer. Small hail and damaging wind gusts look like more relevant concerns with any stronger updrafts this afternoon. Showers and storms may linger east of I-57 through 9 PM, then the rest of the night will be dry with cooling temperatures overnight. By Wed morning, the upper low will be positioned near the MN/IA border. A much cooler airmass will advect into the area behind the cold front, with 850mb temps falling to around -5 degC, a drop of nearly 15 degC in 24 hours. Expecting highs to only be in the 30s west of I-57, and while that's right in line with typical temps for early Jan it will feel much cooler after the record setting warmth on Tues. With sfc winds of 10-15 mph, it will feel even cooler, with wind chills in the 20s through the day. It will be mostly cloudy on Wed. Steep low-level lapse rates and a shallow layer of instability atop the boundary layer could result in scattered flurries or light snow, primarily north of I-74 beginning Wed afternoon. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 243 PM CST Tue Jan 3 2023 Main forecast highlights through early next week include: 1) Cloudy and seasonable on Thurs, with isolated flurries or light snow across the northern half of the area. 2) The next chance for measurable precip is Saturday, in the form of a mix of rain and snow. 3) Dry with slightly above normal temps Sun into early next week. Thurs looks quite similar to Wed: cloudy with seasonable temps, modest westerly winds, and a chance for flurries or light snow across the northern half of the CWA as the upper low swings through N IL. By Fri, the upper low will have shifted off to the NE, and a sfc high pressure ridge builds into the Midwest, resulting in lighter winds and perhaps some breaks in the clouds. By Fri night, the next shortwave of interest is expected to be emerging over the central Plains. An associated sfc low develops and leads to precip across central IL on Sat. Rain and snow both appear possible at this time, though it's somewhat difficult to discern between the two as both sfc temps and wet-bulb temps are currently forecast to be in the mid-30s, and the specific values will likely change depending on the exact track of the sfc low. Forecast soundings do not show much signal for mixed precip at this time, except for perhaps a chance of freezing rain/drizzle as precip winds down and cloud ice is lost. But confidence in that occurring is not high, so kept any mention of freezing rain out of the forecast. Ensemble members suggest QPF amounts of a few tenths are possible with this system, but there is currently not a signal for anything more than minor snow accumulations, if that. Behind that system, sfc high pressure builds in and should result in several days of dry weather across central IL, along with slightly above normal temps into early next week. Models show a disturbance moving through the southern Plains and mid-MS Valley Sun night into early next week, but current indications are that it should track far enough south to keep precip away from our CWA. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1147 AM CST Tue Jan 3 2023 Recent observations show improving visibilities and gradually lifting ceilings as a warm front continues to lift northward across central IL. A weak pre cold-frontal feature approaching SPI and PIA from the west will serve as a focus for isolated shower and thunderstorm development between 18z Tuesday (PIA, SPI) and 00z Wednesday (CMI, DEC). Exact location and timing of thunderstorms remains uncertain, but VCTS have been added to the TAF sites to give a heads up during the times of greatest concern. Once storms develop and confidence increases in timing, amendments may be made to timing and TS may be added. Otherwise, blustery southwest winds and VFR flight conditions are expected to fill in behind this prefrontal feature. Some model guidance is suggesting high IFR/MVFR stratus will spill into central IL from the northwest between roughly 10z and 16z Wednesday. Confidence is highest in reduced ceilings at PIA and BMI, though further south there will be around a 30% chance for those ceilings near the end of the forecast period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Bumgardner
Hazardous weather outlook, Jan 3, 3:11 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CST Tue Jan 3 2023 ILZ027>031-036-037-040-041-047>050-041100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass-Menard-Scott-Morgan- 311 PM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>046-051>057-061>063-066>068-071>073-041100- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 311 PM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible this afternoon, east of I-55. A few of the storms could be strong to severe, with hail, damaging wind gusts, and a low tornado risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 6 pm. Auten
In the hours before
Special weather statement, Jan 3, 11:13 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1113 AM CST Tue Jan 3 2023
ILZ027-031730-
Knox-
1113 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of northeastern Knox
County through 1130 AM CST...
At 1112 AM CST, Doppler radar was tracking a strong thunderstorm near
Victoria, or 11 miles east of Galesburg, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Victoria around 1120 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 8998 4102 8999 4092 9017 4097 9025
4115 9013
TIME...MOT...LOC 1712Z 219DEG 30KT 4099 9016
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special weather statement, Jan 3, 11:42 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1142 AM CST Tue Jan 3 2023
ILZ028-031800-
Stark-
1142 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of northwestern Stark
County through NOON CST...
At 1141 AM CST, Doppler radar was tracking a strong thunderstorm over
Elmira, or near Kewanee, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Stark
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 8991 4115 8995 4115 8989 4116 8987
4123 8987 4123 8986 4124 8977 4123 8977
TIME...MOT...LOC 1741Z 215DEG 36KT 4119 8988
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special weather statement, Jan 3, 3:46 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
346 PM CST Tue Jan 3 2023
ILZ042-051-053-032200-
Logan-Sangamon-Macon-
346 PM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of south central Logan,
east central Sangamon and western Macon Counties through 400 PM
CST...
At 345 PM CST, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Sangamon County, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Logan, east central Sangamon and western Macon Counties.
This includes Interstate 72 between mile markers 117 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3981 8930 3984 8937 3998 8928 3989 8913
TIME...MOT...LOC 2145Z 217DEG 17KT 3987 8931
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
37Local storm report, Jan 3, 4:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO 2 WNW ILLIOPOLIS 39.86N 89.28W
01/03/2023 SANGAMON IL TRAINED SPOTTER
CONFIRMED TORNADO SPOTTED IN RURAL AREA WEST NORTHWEST OF
ILLIOPOLIS MOVING NORTHEAST
&&
07Local storm report, Jan 3, 4:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL PAWNEE 39.59N 89.58W
01/03/2023 M0.88 INCH SANGAMON IL PUBLIC
DIME TO NICKEL SIZE HAIL FOR 45 SECONDS.
&&
ERWINSpecial weather statement, Jan 3, 4:21 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
421 PM CST Tue Jan 3 2023
ILZ051>053-032245-
Sangamon-Macon-Christian-
421 PM CST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern
Christian, southeastern Sangamon and western Macon Counties through
445 PM CST...
At 420 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mechanicsburg to Divernon. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mechanicsburg around 425 PM CST.
Mount Auburn around 430 PM CST.
This includes Interstate 72 between mile markers 115 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3985 8940 3984 8915 3953 8942 3952 8962
3953 8965
TIME...MOT...LOC 2220Z 207DEG 27KT 3975 8938 3957 8966
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.6 hours before the tornado, 33 km from the path. January 3, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70468 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Lincoln, IL (KILX), 00:00Z
1.4 hours after it, 33 km from the path. January 4, 2023.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 30 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Decatur (DEC), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 34 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of January 3, 2023
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 3 | 2:24 AM CST | EF0 | Haywood, TN | 2.4 | 100 | $35,000 | ||
| January 3 | 4:35 AM CST | EF0 | Christian, KY | 1.2 | 50 | $30,000 | ||
| January 3 | 6:05 AM CST | EF0 | DeSoto, MS | 1.4 | 100 | $25,000 | ||
| January 3 | 9:07 AM CST | EF1 | Union, MS | 1.9 | 150 | $75,000 | ||
| January 3 | 10:48 AM CST | EF1 | Franklin, AL | 0.6 | 70 | |||
| January 3 | 11:21 AM CST | EF1 | Marengo, AL | 8.8 | 275 | |||
| January 3 | 12:10 PM CST | EF1 | Perry, AL | 0.1 | 100 | |||
| January 3 | 12:41 PM CST | EF0 | Bibb, AL | 2.8 | 100 | |||
| January 3 | 1:18 PM CST | EF0 | Autauga, AL | 3.2 | 60 | |||
| January 3 | 1:39 PM CST | EF1 | Chilton, AL | 2.5 | 250 | |||
| January 3 | 1:42 PM CST | EF2 | Elmore, AL | 9.1 | 800 | |||
| January 3 | 2:31 PM CST | EF0 | Clay, AL | 6.4 | 300 | |||
| January 3 | 3:17 PM CST | EF0 | Randolph, AL | 1.1 | 150 | |||
| January 3 | 3:27 PM CST | EF0 | Chambers, AL | 4.4 | 500 | |||
| January 3 | 3:52 PM CST | Unrated | Sangamon, IL | 0.1 | 10 | |||
| January 3 | 4:05 PM CST | Unrated | Logan, IL | 0.0 | 10 | |||
| January 3 | 4:33 PM CST | EF0 | Macon, IL | 0.3 | 25 | |||
| January 3 | 5:42 PM EST | EF0 | Coweta, GA | 0.6 | 150 | |||
| January 3 | 5:05 PM CST | Unrated | Christian, IL | 0.1 | 10 | |||
| January 3 | 6:25 PM EST | EF0 | DeKalb, GA | 0.3 | 100 | |||
| January 3 | 5:38 PM CST | EF1 | McLean, IL | 0.5 | 25 | |||
| January 3 | 5:56 PM CST | EF1 | Ford, IL | 2.9 | 25 | |||
| January 3 | 6:00 PM CST | EF1 | Macon, IL | 0.2 | 25 | |||
| January 3 | 6:05 PM CST | EF0 | Macon, IL | 1.1 | 20 | |||
| January 3 | 10:47 PM CST | EF1 | Jones, MS | 2.6 | 365 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.